Stopping a bleed when someone is taking warfarin

There are many types of anticoagulant drugs available but Warfarin is quite a common one in the UK. Often called a ‘blood-thinner’, Warfarin is really an anticoagulant – meaning that rather than thinning our blood, it acts to make the blood take longer to clot.

It does this by limiting the body’s ability to form vitamin K-dependent clotting factors. Vitamin K is necessary for creating clotting factors. There are many clotting factors, Vitamin K is just one out of a complex clot producing process that occur in the liver.

Warfarin dosage is carefully monitored to ensure that a patient’s ability to clot is decreased to meet an ideal target range so that the dosage doesn’t mean that the patient is unable to form blood clots. Clotting is a natural, beneficial process and Warfarin is given in cases where there’s a need to try and prevent a stroke, heart attack, pulmonary embolism or deep vein thrombosis.

This delayed clotting reaction means that even small cuts or nosebleeds could potentially be serious for a casualty on Warfarin so extra care and monitoring is needed.

However just like any other bleed, as long as you apply firm direct pressure to the wound, you’ll be doing the best possible thing in that situation.

So the steps to take are:

  1. Expose and quickly examine the wound to be sure there’s nothing embedded in it.
  2. If there’s nothing embedded, apply direct pressure. If you’re worried about cross contamination, by all means ask the casualty to put pressure on their own wound while you find gloves.
  3. Maintain pressure with a sterile dressing if possible (but use anything you have to hand like a tie or scarf, if you don’t have a first aid kit.
  4. Monitor the casualty, keep asking how they’re feeling and if the bleed does not seem to be stopping or the casualty becomes pale, cold or clammy, treat for hypovolemic shock and call 999 immediately.

Remember that a moderate wound which you might think would be fine on yourself, may be very serious business for a casualty on Warfarin, so if you’re helping someone who’s bleeding, always try to ask about medications/medical history.

Comments are closed.